The Diabetes Forum Support Community For Diabetics Online banner
1 - 3 of 3 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
I have some questions that can not be answered by my regular physician and have yet to see an endrocrinologist. Perhaps y'all can help. Here is the back story....

Every three to five years, allergies get so bad that I have to begin using Flovent during the extended allergy season which runs from April to October. About six weeks after beginning Flovent, I start getting elevations in blood sugar readings where fasting level is between 120 and 150, and postprandial level can reach 230 or so. Insulin response appears to be normal in that when the peak is reached, it comes back down within two to four hours. Once Flovent is stopped, blood sugar levels and response returns to normal in about six weeks with my glucose tolerance test and A1C completely appropriate for a non-diabetic.

Superimposed on that cycle is a problem with allergic reactions to particular cold virii on occasion. Every several years, my lungs react to a specific cold virus and hyper-react resulting in the need for short course, high dose steroids involving solumedrol, depomedrol, and prednisone. When the two events occur together (Flovent plus steroids,) my blood sugar goes completely insane, reaching peaks in excess of 600 and involving symptoms such as dry mouth and dramatically increased urination. When this occurs, my A1C can easily show levels over 10 during the time period involved. A single course of steroids will elevate my blood sugar levels for about six to eight weeks with perhaps another month or so to completely stabilize.

I also have hypothyroidism and it seems that elevated blood sugar levels correlate with a decreased efficacy of Levoxyl. At my maintenance level of 175 mcg, I begin to get symptomatic of hypothyroidism with cold intolerance, coarsening hair, sluggishness, and ankle edema. These symptoms may or may not be compounded by the blood sugar levels themselves, or they may be a function of steroids combined with the stress of illness. Measured TSH levels also start to climb into the 4 to 6 range. As soon as the most dramatic effects of steroids wear off, the symptoms of hypothyroidism go away and my TSH comes back into my reference range at which I feel best, about 1.8 to 2.4.

This particular round of virus exposure was especially bad resulting in a hospital stay of seven days. During that time, I lost 12 pounds and am as weak as a puppy after a rainstorm now ten days from hospital discharge. I am getting better day by day, regaining my strength, but to do so, I have to eat and eat big. That is resulting in the whole blood sugar thing getting out of hand again. So far, and now that I have been off prednisone and Flovent for five days, my blood sugar level has peaked out at 462, and that was a result of my intentionally gorging myself on essentially pure sugar to see where it would go. It came back down to 251 seven hours later on its own.

I am on no medications for blood sugar, nor do I take insulin. So here are some questions:


With prednisone-induced hyperglycemia, at what blood sugar level does a medical emergency arise that requires immediate intervention?

Are there any symptoms, subtle or otherwise, to watch out for when blood sugar is temporarily out of control?

Are there any studies which indicate blood sugar levels with respect to time indicating any non-reversible damage to any organ system? In other words, how high can blood sugar levels go and for what duration before irreversible damage occurs?

At what point should it become clear that the effects of prednisone are no longer in play with regard to blood sugar levels?

Are there any specific tests that are recommended which would indicate any damage being done by high blood sugar levels?
 

·
Registered
Joined
·
3,024 Posts
Steve, these questions are for a specialist. We members of this support group do not have the background necessary to answer those questions. I do know several diabetics whose diabetes was caused by Prednisone but that is all I know about that topic. I hope you will see an endocrinologist (diabetes specialist) and get the correct answers to your questions. Good luck to you!
 
1 - 3 of 3 Posts
Top